Alert archive / Colorado / Red Flag Warnings in 2011
Red Flag Warning 11, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Jun 5, 2011, 3:05 PM MDT for 4 counties in Colorado. It took effect at Jun 6, 2011, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2011, 3:05 PM MDT (21:05 UTC)
- In effect from
- Jun 6, 2011, 12:00 PM MDT
- Expired
- Jun 7, 2011, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Grand Junction, CO
Counties Dolores County, CO, La Plata County, CO, Montezuma County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 163 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.1 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2435 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Jun 5, 4:30 AM MDT, 10 hours 35 minutes earlier.
Area forecast discussion, Jun 5, 4:30 AM MDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT SUN JUN 5 2011
...SIGNIFICANT RISES EXPECTED ON AREA RIVERS TODAY AND EARLY NEXT
WEEK...
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
SUNSHINE AND DRY...BREEZY...AND WARM CONDITIONS WILL CONTINUE TODAY
AS THE PATTERN REMAINS STAGNANT OVER THE REGION. HOWEVER...MODELS
INDICATED SOUTHERLY FLOW BETWEEN THE QUASI-STATIONARY PACIFIC LOW
AND A BROAD AREA OF HIGH PRESSURE OVER THE SOUTHERN CONUS WILL CARRY
MID-LEVEL MOISTURE OVER THE SOUTHERN AND SOUTH-CENTRAL CO MOUNTAINS.
ELEVATED MOISTURE COMBINED WITH ABOVE NORMAL TEMPERATURES SHOULD
RESULT IN ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. AS A WHOLE...THE AIRMASS WILL REMAIN QUITE DRY SO EXPECT
CLEARING SKIES OVERNIGHT.
THE PACIFIC LOW IS FORECAST TO LIFT NORTHEASTWARD ACROSS THE GREAT
BASIN ON MONDAY. AS THIS OCCURS THE PRESSURE GRADIENT INCREASES
MARKEDLY AHEAD OF AN APPROACHING COOL FRONT ASSOCIATED WITH THIS
SYSTEM. GFS40 7H WINDS ARE INDICATED TO RANGE FROM 40 TO 45 KTS
ACROSS EASTERN UTAH AND EXTREME WESTERN COLORADO DURING THE
AFTERNOON...THOUGH NAM WAS WEAKER. THERE IS A GOOD CHANCE THAT A WIND
ADVISORY WILL BE NEEDED FOR SOME AREAS. MEANWHILE...MOISTURE TAP OVER
THE DIVIDE MOUNTAINS WILL CONTINUE AND EXPECT SCATTERED THUNDERSTORMS
DURING PEAK HEATING AND INTO THE EVENING. HIGHS WILL REMAIN WELL
ABOVE NORMAL IN THE WARM SECTOR AHEAD OF THE COOL FRONT.
THE FRONT IS EXPECTED TO MOVE THROUGH THE REGION MONDAY NIGHT
BRINGING SOME COOLING BY TUESDAY MORNING. HOWEVER...EXPECT DRY
FRONTAL PASSAGE AS FLOW ALOFT VEERS TO A MORE SOUTHWEST DIRECTION
DRIVING THE SOUTHERLY MOISTURE FEED EAST OF THE REGION.
.LONG TERM...TUESDAY THROUGH SATURDAY...
GENERALLY DRY SOUTHWEST FLOW IS EXPECTED THROUGH THURSDAY. A
TROUGH ALONG THE WEST COAST WILL EJECT SOME ENERGY ACROSS THE AREA
WED-THU...BUT MODELS SHOW LITTLE IN THE WAY OF PRECIP AT THIS TIME.
COULD KEEP SOME ENHANCED SW GRADIENT WINDS AROUND...THOUGH. THE
TROUGH LIFTS OUT ACROSS WYOMING FRIDAY-SATURDAY TURNING THE FLOW
MORE WESTERLY ACROSS NE UT/NW CO...WHILE THE 12Z/04 ECWMF ALSO TRACKS
A RATHER COMPACT SOUTHERN STREAM LOW INTO ARIZONA-NEW MEXICO. BUT
AGAIN...PRECIP REMAINS QUITE SPARSE IN THE MODELS SO WILL KEEP THE
WORDED FORECAST DRY AS WELL.
TEMPERATURES WILL BE NOTICEABLY COOLER ON TUESDAY ACROSS THE
NORTHERN PORTION OF THE FORECAST AREA. 00Z/05 MEX MOS GUIDANCE THEN
KEEPS DAYTIME HIGHS AROUND NORMAL FOR THE REMAINDER OF THE WEEK...BUT
IN DRY SW FLOW WILL STAY WITH THE BIT WARMER TEMPS FOR WED-THU
CURRENTLY IN THE GRIDS. LOW DAYTIME HUMIDITY WITH LIMITED RECOVERY AT
NIGHT THROUGH THE PERIOD.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE EASTERN UTAH AND WESTERN
COLORADO TERMINAL SITES TODAY AND TONIGHT...AS DRY SOUTHWEST
FLOW CONTINUES.
&&
.FIRE WEATHER...
LAND USE AGENCIES IN WESTERN COLORADO AND NORTHEAST UTAH DETERMINED
FUELS WERE NOT CRITICALLY DRY DUE TO RECENT SNOW PACK AND SPRINGTIME
GREEN-UP. HOWEVER...FUELS STATUS FROM SOUTHWEST COLORADO DISTRICT HAS
NOT BEEN UPDATED IN OVER TWO WEEKS AND AT THAT IT WAS STATED THAT
CHEAT GRASS WAS IN THE PROCESS OF CURING. GIVEN LACK OF UP TO DATE
FUEL STATUS...MUST ASSUME THAT THOSE GRASSES HAVE CURED DURING THE
LATEST PERIOD OF WARM...DRY CONDITIONS. THEREFORE...WILL BE ISSUING
FIRE WEATHER WATCH FOR THAT AREA ON MONDAY WHERE CRITICAL WIND AND
RH THRESHOLDS ARE LIKELY TO BE MET PER REMAINDER OF THE DISCUSSION
WHICH FOLLOWS.
ON THE WEATHER SIDE...WARM AND VERY DRY CONDITIONS WILL CONTINUE...
ONLY GRADUALLY MODIFYING EARLY IN THE WORK WEEK. ON MONDAY THE
PRESSURE GRADIENT WILL TIGHTEN AHEAD OF A COLD FRONTAL PASSAGE MONDAY
NIGHT. THEREFORE...AN INCREASE IN SOUTHWEST WINDS IS EXPECTED AND
RELATIVE HUMIDITY WILL DROP TO CRITICAL LEVELS DURING THE AFTERNOON.
IN ADDITION...LIMITED MOISTURE WILL BEGIN TO MOVE UP FROM THE SOUTH
RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
AND SOUTHERN VALLEYS OF WESTERN COLORADO LATE IN THE DAY. DRY
LIGHTNING WILL BE POSSIBLE WITH MANY STORMS PRODUCING LITTLE IF ANY
RAIN. FORTUNATELY...LIGHTNING STRIKES ARE LIKELY TO BE CONFINED TO
HIGHER ELEVATIONS WHERE EITHER SNOWPACK OR GREEN VEGETATION RESIDES.
&&
.HYDROLOGY...
SIGNIFICANT RISES ARE EXPECTED ON AREA WATERWAYS TODAY AND INTO EARLY
IN THE COMING WEEK AS TEMPERATURES STAY ABOVE NORMAL. THIS WILL
CONTINUE MELTING THE HIGHER MOUNTAIN SNOWPACK...WITH MANY MAINSTEM
RIVERS APPROACHING OR EXCEEDING FLOOD STAGE.
CURRENT FLOOD WARNINGS WILL CONTINUE AND MANY ADVISORIES MAY BE
UPGRADED AS WE MOVE INTO THE EARLY PART OF THE COMING WEEK. CURRENT
HIGHLIGHTS IN EFFECT INCLUDE...
...A FLOOD WARNING FOR THE GREEN RIVER AT JENSEN UNTIL FURTHER NOTICE
AS THIS RIVER WILL BE ABOVE FLOOD STAGE THROUGH THIS WEEKEND.
...A FLOOD WARNING FOR THE ELK RIVER NEAR COUNTY ROAD 42
AND SURROUNDING AREAS IN ROUTT COUNTY AS THIS RIVER HAS EXCEEDED
FLOOD STAGE AND WILL CONTINUE TO RISE INTO EARLY NEXT WEEK.
...A FLOOD WARNING FOR THE YAMPA RIVER NEAR DEERLODGE PARK AS THIS
RIVER HAS EXCEEDED FLOOD STAGE AND WILL CONTINUE TO RISE INTO NEXT
WEEK.
ADDITIONAL FLOOD ADVISORIES CONTINUE ACROSS ROUTT...MOFFAT AND MESA
COUNTIES IN COLORADO AND ACROSS GRAND COUNTY IN UTAH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR ZONE 207 BELOW 7000 FEET FOR LOW HUMIDITY AND STRONG GUSTY
WINDS.
UT...NONE.
&&
SHORT TERM.....NL
LONG TERM......JAD
AVIATION.......TGJT
FIRE WEATHER...EH/NL
HYDROLOGY......TGJTHazardous weather outlook, Jun 5, 5:45 AM MDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN JUN 5 2011 COZ001>014-017>023-UTZ022>025-027>029-061200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SUN JUN 5 2011 ...SIGNIFICANT RISES EXPECTED ON AREA WATERWAYS LATE THIS WEEKEND AND INTO EARLY NEXT WEEK... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... THE RECENT WARM WEATHER HAS ACCELERATED SNOWMELT ACROSS THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH...INCREASING RUNOFF INTO AREA WATERWAYS. THIS INCREASED RUNOFF WILL KEEP RIVERS RUNNING HIGH AND FAST FOR THE NEXT SEVERAL DAYS...ESPECIALLY OVER THE NORTH WHERE THE DEEPEST SNOW PACK PERSISTS. MANY RIVERS WILL BE EXCEEDING BANKFULL AND EVEN FLOOD STAGE BY EARLY NEXT WEEK. PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... ABOVE NORMAL TEMPERATURES COMBINED WITH STRONG GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY MAY BRING CRITICAL FIRE WEATHER CONDITIONS TO SOUTHWEST COLORADO BELOW 7000 FEET MONDAY. FOLLOWING ABOVE NORMAL TEMPERATURES ON MONDAY A BRIEF COOL DOWN IS EXPECTED BY MIDWEEK. HOWEVER MOUNTAIN SNOW MELT WILL CONTINUE AND AREA RIVERS...CREEKS AND STREAMS WILL REMAIN RUNNING FAST AND HIGH. A FEW MOUNTAIN SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS MONDAY AND TUESDAY...MAINLY OVER THE SOUTH...OTHERWISE DRY CONDITIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. NL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 4:42 AM MDT | Fire Weather Watch | GJT | Dolores, La Plata, Montezuma, San Miguel | 10 hr |
| Jun 5, 9:09 AM MDT | Areal Flood Warning | GJT | Routt | 4 days |
| Jun 5, 2:46 PM MDT | River Flood Advisory | GJT | Gunnison | 8 days |
| Jun 5, 3:00 PM MDT | River Flood Advisory | GJT | Eagle | 25 hr |
| Jun 5, 3:27 PM MDT | River Flood Advisory | GJT | Eagle | 16 days |
| Jun 5, 12:53 PM MDT | Areal Flood Advisory | GJT | Uintah | 19 days |
Nearby
Red Flag Warnings in Colorado, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.